Alert archive / Arkansas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Memphis, TN

May 2, 20174 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood watch at May 2, 2017, 9:18 AM CDT for 4 counties in Arkansas; Dunklin County, Missouri. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 9:18 AM CDT (14:18 UTC)
Expired
May 3, 2017, 4:03 AM CDT
In force
19 hr
Issued by
NWS Memphis, TN
Flood severity
None

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3362 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS64 KMEG 021418
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
918 AM CDT Tue May 2 2017

...Flash flooding is anticipated near rivers across portions of 
northeast Arkansas and the Missouri Bootheel...

.Several rivers will reach record flood levels across the flash
flood watch area. The potential will exist for overtopping of
levees which will lead to flash flooding. In addition, a new storm
system will likely bring a period of heavy rain to the area from
Wednesday afternoon through Thursday morning. This will only serve
to exasberate the ongoing flood threat.

ARZ008-009-017-018-MOZ113-030000-
/O.NEW.KMEG.FF.A.0002.170502T1418Z-170504T1200Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Kennett
918 AM CDT Tue May 2 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for portions of East Arkansas and Southeast 
  Missouri, including the following areas, in East Arkansas, 
  Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, 
  Dunklin. 

* Through Thursday morning

* Additional heavy rainfall with amounts between 1 and 2 inches,
  with locally higher amounts will combine with record river
  levels to produce potentially life threatening flooding.

* Rapid rises and fast flowing water from flash floods near
  compromised river levees will be possible. This is a potentially
  life threatening situation and citizens are urged to follow the
  instructions from local emergency management and law enforcement
  officials regarding anticipated or ongoing mandatory
  evacuations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JLH
3 follow-up statements
507 
WGUS64 KMEG 022003
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
303 PM CDT Tue May 2 2017

...Flash flooding is anticipated near rivers across portions of
northeast Arkansas and the Missouri Bootheel...

.Several rivers will reach record flood levels across the flash
flood watch area. The potential will exist for overtopping of 
levees which will lead to flash flooding. In addition, a new storm
system will likely bring a period of heavy rain to the river
drainage area from Wednesday afternoon through Thursday. This 
will only serve to exasperate the ongoing flood situation.

ARZ008-009-017-018-MOZ113-030415-
/O.EXT.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Kennett
303 PM CDT Tue May 2 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of East Arkansas and Southeast Missouri, including 
  the following areas, in East Arkansas, Clay, Greene, Lawrence, 
  and Randolph. In Southeast Missouri, Dunklin. 

* Through Thursday evening

* Heavy rainfall near and to the north of the area with amounts
  between 1 and 2 inches, with locally higher amounts, will 
  combine with record river levels to produce potentially life 
  threatening flooding. 

* Rapid rises and fast flowing water from flash floods near
  compromised river levees will be possible. This is a potentially
  life threatening situation and citizens are urged to follow the
  instructions from local emergency management and law enforcement
  officials regarding anticipated or ongoing mandatory
  evacuations. Many structures may be impacted by flood waters in
  areas where levees are overtopped or breached. Numerous roadways
  throughout the area may be impacted and closed.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JLH
049 
WGUS64 KMEG 030227
FFAMEG

Flood Watch
National Weather Service Memphis TN
927 PM CDT Tue May 2 2017

...Flash flooding is anticipated near rivers across portions of
northeast Arkansas and the Missouri Bootheel...

.Several rivers have already or will reach record flood levels 
across the flash flood watch area. Some levees have already been
overtopped and are at risk of failing which would result in Flash
Flooding. In addition, a new storm system will likely bring a 
period of heavy rain to the river drainage area from Wednesday 
afternoon through Thursday. This will only serve to exasperate the
ongoing flood situation.

ARZ008-009-017-018-MOZ113-031200-
/O.CON.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Kennett
927 PM CDT Tue May 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of East Arkansas and Southeast Missouri, including 
  the following areas, in East Arkansas, Clay, Greene, Lawrence, 
  and Randolph. In Southeast Missouri, Dunklin. 

* Through Thursday evening

* Heavy rainfall near and to the north of the area with amounts 
  between 1 and 2 inches, with locally higher amounts, will 
  combine with record river levels to produce potentially life 
  threatening flooding. 

* Rapid rises and fast flowing water from flash floods near 
  compromised river levees will be possible. This is a 
  potentially life threatening situation and citizens are urged 
  to follow the instructions from local emergency management and 
  law enforcement officials regarding anticipated or ongoing 
  mandatory evacuations. Many structures may be impacted by 
  flood waters in areas where levees are overtopped or breached. 
  Numerous roadways throughout the area may be impacted and 
  closed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
918 
WGUS64 KMEG 030903
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
403 AM CDT Wed May 3 2017

...Flash flooding possible across portions of Northeast Arkansas 
and the Missouri Bootheel...

.Showers and thunderstorms will spread into portions of Northeast
Arkansas and the Missouri Bootheel this afternoon ahead of an
approaching cold front and will continue into tonight. Behind the
cold front, an upper level low will bring chances for showers on
Thursday. The ground is very saturated due to recent heavy
rainfall that occurred this past Saturday Night into Sunday. In
addition, many rivers and creeks remain swollen from the rainfall
as well as water coming down from upstream. Thus, any rainfall
this afternoon through Thursday evening could cause additional
flooding as rainfall will runoff into creeks and low lying areas
faster.

ARZ008-009-017-018-MOZ113-040000-
/O.CAN.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/
/O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Kennett
403 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THURSDAY EVENING...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for portions of East Arkansas and Southeast 
  Missouri, including the following areas, in East Arkansas, 
  Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, 
  Dunklin. 

* From 1 PM CDT this afternoon through Thursday evening

* Rainfall amounts will be between 1 and 2 inches, with locally
  higher amounts possible, will combine with record river levels 
  to produce potentially life threatening flooding. 
 

* Rapid rises and fast flowing water from flash floods near near
  creeks, poor drainage areas and compromised river levees will 
  be possible. Many structures may be impacted by flood waters in 
  areas where levees are overtopped or breached. Numerous roadways
  throughout the area may be impacted and closed.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ARZ026-040000-
/O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead-
Including the city of Jonesboro
403 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THURSDAY EVENING...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for a portion of East Arkansas, including 
  the following area, Craighead. 

* From 1 PM CDT this afternoon through Thursday evening

* Rainfall amounts will be between 1 and 2 inches, with locally
  higher amounts possible.

* Rapid rises and fast flowing water from flash floods near creeks
  and poor drainage areas will be possible. Roadways throughout 
  the area may be impacted and closed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KRM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at May 2, 6:07 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 2, 6:07 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
607 AM CDT Tue May 2 2017

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 314 AM CDT Tue May 2 2017/

DISCUSSION...

High pressure will remain located along the Gulf Coast today. As a
result, SFC winds will be out of the WSW which will allow
temperatures to be 10-13 degrees warmer than yesterday. Expect
highs in the mid 70s to lower 80s.

A warm front will begin lifting northward this evening across the
Mid-South. Some models are indicating isolated showers may develop
along the front as it moves northward. Have added 20 POPS for
Northwest Mississippi, Southwest Tennessee(mainly Memphis), and
Eastern Arkansas through midnight. After midnight, as the front
moves further north, chances for showers will across areas
generally north of a Jonesboro, Arkansas to Savannah, Tennessee
line.

Expect generally dry conditions Wednesday morning across the
entire Mid-South as the warm front pushes north into Southern
Missouri. However, left a 20 POP in the forecast in case a rogue
shower or thunderstorm develops.

By late Wednesday afternoon, showers and thunderstorms will begin
to push into Eastern Arkansas ahead of a SFC low and associated
cold front. The showers and thunderstorms will increase in
coverage Wednesday Night as the SFC low and cold front pushes
east across the Mid-South. Expect the majority of the
thunderstorms to be benign. However, can't rule out an isolated
strong to severe thunderstorm occurring across portions of
East-Central Arkansas and Northwest Mississippi as the storms move
into the area late Wednesday afternoon.

Since the majority of Wednesday will be dry, expect temperatures
to warm into the lower to mid 80s for areas southeast of a line
from Clarksdale, Mississippi to Memphis to Jackson, Tennessee.
Northwest of this line temperatures will be in the 70s.

The trailing upper low will move into the area on Thursday. Expect
a cloudy day with numerous showers and drizzle to occur across
the Mid-South. The clouds and precipitation will keep temperatures
chilly. Highs will range from the upper 50s to the lower 60s for
the most part.

The upper low will be slow to move out of the area. Thus expect
showers and drizzle to linger into Thursday Night and likely into
Friday for areas of West Tennessee near the Tennessee River. Lows
Thursday Night will be in the mid to upper 40s. Friday will be
another cool day with highs in the 60s.

A pleasant weekend is expected across the Mid-South as SFC high
pressure builds into the region. The one possible caveat may be
Saturday evening as some models indicate another shortwave may
rotate around the departing upper low setting off showers across
areas of West Tennessee near the Tennessee River. The 00Z ECMWF
has trended drier than the 12Z ECMWF thus have kept mention of
precipitation out of forecast for now. Highs will range from the
upper 60s to the upper 70s over the weekend.

KRM

&&

.AVIATION...
/12z TAFs/

VFR conditions will prevail through the next 24 hours. Expect a
few mid/high clouds today, with ceilings developing late tonight
generally above 7000 ft. There could be a few showers overnight,
primarily north of I-40, but the probability is low enough to
preclude from the TAF at this time. Southwest winds this morning
will veer from the west at 8-12 kts, gusting slightly higher
through mid-afternoon but will become light around 00z. Winds are
expected to shift from the east and northeast at KJBR/KMKL
tonight.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 2, 3:59 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 AM CDT Tue May 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
359 AM CDT Tue May 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Major river flooding along the Black and Current Rivers will
continue to cut off roadways and flood homes and businesses
through tonight. The flood waters are expected to cut off Highway
67 between east Pocahontas and Walnut Ridge today. Evacuation
orders have been issued for East Pocahontas, Arkansas. The Black
River in Northeast Arkansas is forecast to approach record flood
levels late tonight. This along with flood waters from the Current
River will result in potentially life threatening flooding across
portions of Randolph, Lawrence and Clay counties. This is a
dangerous flood situation and residents are urged to follow the
instructions of local emergency management and law enforcement
officials.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Black River in Northeast Arkansas is forecast to exceed
Record Flood on Wednesday, May 3. This along with flood waters
from the Current River will result in potentially life threatening
flooding across portions of Randolph, Lawrence, and Clay
counties. Severe flooding in East Pocahontas will continue over
the next couple of days. Numerous roads will be flooded including
Highway 67 between East Pocahontas and Walnut Ridge. Flooding of
homes and businesses are also expected. Additional evacuations may
be needed near both the Current and Black Rivers. This again is a
potentially life threatening flood situation. Residents are urged
to follow the instructions of local emergency management and law
enforcement officials.

Showers and thunderstorms will spread into Northeast Arkansas late
Wednesday afternoon into Wednesday Night. Any additional rainfall
on top of already saturated ground and swollen rivers will bring
the potential for flash flooding to the area. A Flash Flood Watch
may be needed for Northeast Arkansas and the Missouri Bootheel.

In addition, some storms may be strong to severe late Wednesday
afternoon across portions of East-Central Arkansas to Northwest
Mississippi generally south of a Elaine, Arkansas to Charleston,
Mississippi line. Damaging winds will be the main threat from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:47 AM CDTFlash Flood WarningMEGLawrence, Randolph6 hr
May 2, 12:30 PM CDTRiver Flood WarningMEGLee, Phillips19 days
May 2, 12:32 PM CDTRiver Flood WarningMEGMississippi, Poinsett9 days
May 2, 1:34 PM CDTFlash Flood WarningMEGLawrence, Randolph6 hr

Nearby

Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.